1887

Abstract

Concern exists over recent unexplained deaths among intravenous drug users. This report describes a patient with crepitant cellulitis who was admitted complaining of severe pain in the right forearm. Ultrasonography demonstrated gas in the tissues and he was referred for early surgical debridement of the arm. He was treated with intravenous benzyl penicillin, gentamicin and metronidazole and made a full recovery. Aspirate samples grew morphologically similar to the isolate obtained from a sample of the patient's own heroin. Antibiogram and API 50CHB profiles were also similar. Further typing included ‘H’ flagellar serotyping, which found both blood and heroin strains to be non-typable, and amplified fragment polymorphism analysis, which showed that the strains were indistinguishable. Genotyping of two selected genes from confirmed almost certain identity between the two strains. This case illustrates the potential virulence of when inoculated into tissues, and to our knowledge, is the first report to demonstrate a conclusive microbiological link between contaminated heroin and serious sepsis in a drug user due to .

Loading

Article metrics loading...

/content/journal/jmm/10.1099/0022-1317-51-3-278
2002-03-01
2019-11-14
Loading full text...

Full text loading...

http://instance.metastore.ingenta.com/content/journal/jmm/10.1099/0022-1317-51-3-278
Loading
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error